Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

June 8, 2020Grand County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2020, 6:48 PM MDT for Grand County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 6:48 PM MDT (00:48 UTC)
Expired
Jun 8, 2020, 7:08 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grand County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS55 KBOU 090048
SVRBOU
COC049-090115-
/O.NEW.KBOU.SV.W.0053.200609T0048Z-200609T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
648 PM MDT Mon Jun 8 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Grand County in north central Colorado...

* Until 715 PM MDT.

* At 646 PM MDT, a severe thunderstorm was located over Granby, or 55
  miles southwest of Fort Collins, moving north at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Grandby and Grand Lake, get away from the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4005 10588 4004 10598 4026 10605 4029 10588
TIME...MOT...LOC 0046Z 170DEG 28KT 4010 10593 

HAIL...1.00IN
WIND...<50MPH
 
$$

COOPER
1 follow-up statement
999 
WWUS55 KBOU 090108
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
708 PM MDT Mon Jun 8 2020

COC049-090113-
/O.CAN.KBOU.SV.W.0053.000000T0000Z-200609T0115Z/
Grand CO-
708 PM MDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAND COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 4005 10588 4004 10598 4026 10605 4029 10588
TIME...MOT...LOC 0102Z 170DEG 28KT 4023 10597 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:30 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Mon Jun 8 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MDT Mon Jun 8 2020

The stage is setting up for an active evening as surface pressures
over southeast Colorado continue to drop and a frontal boundary
appears to be setting up over north central Colorado and southeast
Wyoming. This cold front is forecast to race down across the
plains this evening as an upper trough ejects over the state later
tonight. When the cold front gets moving, it is going to be driven
by very strong pressure rises, on the order of 15 mb/3 hours
around midnight. Strong northerly winds will follow the front and
a precipitation shield of moderate intensity will develop over
the northeast Colorado plains. Rain on the plains is expected to
continue well into Tuesday as the northerly winds gradually
diminish. A High Wind Warning will be in effect across the plains
tonight and through much of Tuesday.

In the mountains, temperatures will be cold enough for moderate
snow to fall above 9500 feet. Highway pass levels could see 4 to 8
inches of accumulation, with even higher amounts on peaks. Snow
levels could drop down to 7500 feet or so, but with little
accumulation below 9000 feet. A Winter Weather Advisory will be in
effect for the mountain zones.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MDT Mon Jun 8 2020

Extended period quiets down after a bumpy weekend and start to the
week. Departing upper low crosses Kansas Tuesday night, with much of
the forecast area under north to northwest gradient flow. Tail end
of 50+ kt 700 mb jet still clipping the northeast corner of Colorado
Tuesday night, however stabilizing boundary layer should keep those
winds from mixing down to the surface as Tuesday night progresses.
Nevertheless have mixed in some higher wind speeds right at 00z
Wednesday before things calm down.

Wednesday into Thursday a broad flat upper ridge develops over the
western US, with dry conditions and a warming trend. Ridge sharpens
Friday into Saturday as a trough approaches the west coast. Rising
heights aloft and a lee trough develops to create warmer
temperatures and strengthening southerly flow on the plains.
Temperatures continuing to rise to low to mid 90s in eastern
Colorado heading into the weekend. The western US low moves
onshore over the Pacific NW Saturday, shifting ridge east and
opening Colorado up to south to southwesterly flow with more
moisture moving in. Next chances for precip will be late Saturday
when a weak wave moves across the state in southwest flow with
chances for mountain showers and thunderstorms. Chances for
mountain showers/thunderstorm persist Sunday and Monday with
terrain forcing and available moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 330 PM MDT Mon Jun 8 2020

Primary aviation impacts this evening are going to be the strong
winds that come in behind a cold front, and ceilings dropping to
low categories overnight. A wind shift to the north with increasing
winds still looks to be arriving at KDEN between 630 PM and 8 PM
according to the latest HRRR model. Gusts of 45 to 55 knots will
be possible in the hour or two after frontal passage. This may
also bring some blowing dust before rain begins falling later in
the evening. Gusts in excess of 40 knots could continue through
midnight. Rain showers and possibly a few embedded thunderstorms
are also expected after the front rolls through. Ceilings may also
drop well below 6000 feet AGL through the evening and go down to
1000-1500 feet AGL after midnight. Rain and ceilings in the MVFR
range are expected to continue all night. Rising ceilings and an
end to precipitation should occur after 9 AM on Tuesday.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jun 8 2020

Breezy conditions continue in Park and Lincoln Counties with
humidity levels close enough to justify continuation of the Red
Flag Warning for a couple more hours. Cooling temperatures and the
arrival of precipitation tonight and Tuesday should ease fire
danger concerns, at least for the next few days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 6 PM MDT Tuesday for
COZ046>051.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for COZ031-033-034.

High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for
COZ038-040-042-043.

High Wind Warning from 9 PM this evening to 6 AM MDT Tuesday for
COZ039-041-044-045.

Red Flag Warning until 9 PM MDT this evening for COZ214-247.

&&

SHORT TERM...Dankers
LONG TERM...Hanson
AVIATION...Dankers
FIRE WEATHER...Dankers
Hazardous weather outlook, Jun 8, 11:11 AM MDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Mon Jun 8 2020

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Mon Jun 8 2020

...HIGH FIRE DANGER PARK COUNTY AND SOUTHERN LINCOLN COUNTY...
...HIGH WINDS FOR NORTHEAST COLORADO PLAINS TONIGHT AND
TUESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Warm temperatures and gusty winds will increase the fire danger
over Park County and the southern portions of Lincoln County
through this afternoon. Burning is not recommended in these
areas.

This evening, a strong cold front will move over the northeast
Colorado plains bringing high winds and then rainfall overnight.
Northerly winds gusting up to 50 to 60 mph will be possible from
the Wyoming border down to the Palmer Divide through the evening
hours. Areas of blowing dust may be encountered as the cold front
moves through. Power outages and tree damage will be possible. The
rain that develops later in the evening will help to settle the
dust picked up by the wind.

Mountain areas will also get a taste of Winter overnight with
light to moderate snow starting in the evening and continuing
overnight. Snow accumulations of 4 to 9 inches will be possible at
elevations above 9000 feet. Travelers are urged to slow down as
roads could become slushy and slippery.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds will continue over the eastern plains of
Colorado on Tuesday with gusts up to 60 mph. Showers will end
from west to east by midday Tuesday as the strong weather system
moves out of the state. Much cooler temperatures are expected on
Tuesday with highs only in the 60s over lower elevations.

Dry conditions along with a warming trend are expected Wednesday
and Thursday and then a slight chance of late day showers and
thunderstorms return Friday through the weekend. and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight, however
high wind and damage reports will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:39 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Jun 8, 8:15 PM MDTSevere Thunderstorm WarningBOUWeld22 min
Jun 8, 9:24 PM MDTSpecial Weather StatementBOUWeld66 min
Jun 8, 10:11 PM MDTSpecial Weather StatementBOUWeld49 min
Jun 8, 10:43 PM MDTSpecial Weather StatementBOULogan62 min
Jun 8, 10:49 PM MDTSevere Thunderstorm WarningBOULogan41 min
Jun 8, 11:46 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington29 min
Jun 8, 11:53 PM MDTSpecial Weather StatementBOUPhillips52 min
Jun 9, 12:15 AM MDTSpecial Weather StatementBOUMorgan45 min
Jun 9, 12:43 AM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick, Washington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.